Tornadoes · United States · Ohio · 2006
F0 tornado, St Henry, Ohio, August 28, 2006
This F0 tornado ran 0.8 miles across Mercer County on August 28, 2006, touching down at 9:20 PM EDT and reaching 60 yards wide. It killed nobody, and did $20,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- August 28, 2006
- Touchdown
- 9:20 PM EDT (01:20 UTC)
- Path length
- 0.8 miles (1.3 km)
- Path width
- 60 yards (55 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- County
- Mercer County
- Touchdown point
- 40.400, -84.670
- Lift-off point
- 40.400, -84.650
- Record number
- 850
What the Weather Service recorded
A tornado touched down southwest of St. Henry. A house sustained some minor damage to the roof tiles. Tree branches were downed in the area, and a swath of corn and bean crops was knocked down.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
5 minutes of warning. NWS ILN issued a tornado warning for this county at 01:15 UTC, 5 minutes before the tornado touched down, in force until 01:42 UTC.
The county was under a tornado watch, issued at 00:23 UTC and running to 02:43 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 00:23 UTC | 02:43 UTC | Tornado Watch | ILN |
| 01:15 UTC | 01:42 UTC | Tornado Warning | ILN |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 00:58 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the tornado touched down at Aug 28, 4:10 PM EDT, 5 hours 10 minutes earlier.
Area forecast discussion, Aug 28, 4:10 PM EDT, 5 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 410 PM EDT MON AUG 28 2006 .SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/... UPPER FLOW HAS BACKED TO SOUTHWEST AHEAD OF A TROUGH DIGGING INTO THE CENTRAL CONUS. TROUGH IS PROGGED TO MOVE EAST AND FORM A CUT OFF LOW OVER THE OHIO VALLEY BY THE END OF THE SHORT TERM. SURFACE LOW ENTERED OVER EASTERN ILLINOIS IS PROGGED TO MEANDER THROUGH INDIANA AND OHIO TONIGHT. CURRENT LINE OF THOUGHT IS THAT SHOWERS AND THUNDERSTORMS WILL FILL BACK IN THIS EVENING AS INSTABILITY RECOVERS AFTER PREVIOUS RAIN. LOWERED POPS TO 50 EARLY THIS EVENING...THEN KEPT 100% LATE EVENING...DECREASING AFTER MIDNIGHT. AFTER THE LOW MOVES EAST...EXPECT A LULL ON TUESDAY WITH A CHANCE OF SHOWERS PERSISTING ONLY IN OUR SOUTHEAST COUNTIES. SCATTERED TO ISOLATED SHOWERS MAY OCCUR ON WEDNESDAY WITH THE ARRIVAL OF THE UPPER LOW. FLOODING MAY BE A CONCERN TONIGHT AS SOILS HAVE BECOME MORE SATURATED DURING THE PAST 24 HOURS. MOST LOCATIONS RECEIVED HEAVY RAIN TODAY...WITH CINCINNATI/HAMILTON COUNTY RECORDING SOME OF THE HIGHER RAINFALL TOTALS. DUE TO CLOUD COVER...HIGH TEMPERATURES WILL LIKELY BE BELOW NORMAL AND LOW TEMPERATURES ABOVE NORMAL. RAISED LOWS THROUGH THE SHORT TERM IN ANTICIPATION OF THIS TREND. CONIGLIO && .LONG TERM /THURSDAY THROUGH MONDAY/... QUITE A BIT MORE UNCERTAINTY HAS BEEN INTRODUCED INTO THE EXTENDED PERIOD FROM MODEL RUNS OF THE PAST FEW DAYS WHICH WERE SUGGESTING RELATIVELY BENIGN WX RIGHT INTO THE HOLIDAY WEEKEND. MAIN REASON FOR THIS SHIFT IS DUE TO UNCERTAINTIES SURROUNDING EVENTUAL TRACK OF ERNESTO UP THE CONUS EAST COAST. 12Z GFS AND TO LESSER EXTENT 00Z/06Z GFS AND 12Z NAM ALL HINTING AT BETTER CHANCE FOR PCPN ACRS SRN 1/2 FCST AREA FOR THURS AND FRI AS ERNESTO LIFTS INTO MID ATLC REGION AND UPR LO CURRENTLY OVER NRN PLAINS SHIFTS EAST INTO OH VLY BY THURS. UPR LO STRUGGLES TO PUSH ANY FURTHER EAST BEYOND THIS POINT AS IT RUNS INTO MID/UPR LVL FLO PATTERN SURROUNDING ERNESTO. AT THIS POINT...DO NOT FEEL PCPN CHANCES ARE GREAT FOR THURS AND FRI BECAUSE OF PREDOMINANT SFC AND BNDRY LYR E/NE FLO ACRS REGION TO NW OF ERNESTO. THIS USUALLY LEADS TO A DRIER LO LVL FLO BEING ADVECTED INTO FCST AREA FROM NORTHEAST. IT SHOULD ALSO BE NOTED THAT HISTORICALLY WHEN TROPICAL SYSTEMS HAVE REMAINED NEAR OR JUST OFF THE COAST...ASSOCD PCPN SHIELD HAS A DIFFICULT TIME GETTING ANY FURTHER WEST THAN APPALACHIAN MTNS. BELIEVE THAT MODELS ARE ATTEMPTING TO PRODUCE TOO MUCH QPF FOR THURS AND FRI AND WITH PLENTY OF UNCERTAINTY...WILL MAINTAIN DRY FCST ATTM. MODEL CONSENSUS DVLPS DEEP UPR LO OVER NRN PLAINS OVER THE WEEKEND...WITH A FRNTL BNDRY EXTENDING FROM AN OCCLUDED LO AT THE SFC. FROPA TIMING VARIES WIDELY AMONGST EXTENDED MODELS BTWN SUN AFTN INTO ERLY NEXT WEEK. ERNESTO WILL REMAIN A FACTOR IN HOW THE WX PATTERN EVOLVES THRU THE WEEKEND...AS STRONG SFC HI AND MID LVL RIDGING DVLPG OVER NEW ENGLAND WILL IMPEDE A NRLY MOVEMENT TO ERNESTO. DO NOT THINK IT WOULD BE OUT OF THE QUESTION THAT ERNESTO COULD EFFECTIVELY SLOW EASTWARD PROGRESSION OF NRN PLAINS UPR LO INTO ERLY NEXT WEEK. IN FACT...12Z GFS AND ECMWF SOLNS ALREADY STARTING TO HINT AT THIS POSSIBILITY. FOR NOW...WILL INDICATE A 30 POP FOR SUN AND MON. TEMPS WILL BE NEAR TO SLIGHTLY BELOW NORMAL THRU THE PERIOD...MAKING FOR A COMFORTABLE START TO SEPTEMBER. RYAN && .AVIATION /18Z-18Z/... EXPECT MAINLY MVFR CEILINGS INTO THE EVENING EXCEPT IN THE COLUMBUS AREA WHERE CLOUDS HEIGHTS SHOULD REMAIN A LITTLE HIGHER. CURRENT AREA OF CONVECTION WILL MOVE OUT OF THE REGION IN THE NEXT HOUR OR SO. STILL EXPECT SHOWERS AND THUNDERSTORMS TO REDEVELOP TO THE WEST AND THEN AFFECT ALL TERMINALS AFTER 21Z. PRECIPITATION COULD CONTINUE WELL INTO THE NIGHT ALTHOUGH IT MAY NOT BE A SOLID AREA. SO GIVEN POTENTIAL LONG TIME SPAN WITH UNCERTAINTY ON WHEN ANY PARTICULAR TAF SITE WILL BE AFFECTED HAVE USED VC QUALIFIER AFTER AN INITIAL TEMPO PERIOD. ABUNDANT LOW LEVEL MOISTURE WILL RESULT IN LIFR CEILINGS DEVELOPING AREAWIDE OVERNIGHT WITH ONLY GRADUAL IMPROVEMENT TOWARDS THE END OF THE FORECAST PERIOD. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. &&
Hazardous weather outlook, Aug 28, 5:05 AM EDT, 16 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 505 AM EDT MON AUG 28 2006 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-290915- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE- DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK- MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH- PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON- CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO- 505 AM EDT MON AUG 28 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...TODAY AND TONIGHT BRIEF HEAVY DOWN POURS ARE POSSIBLE TODAY AND EARLY TONIGHT AS THUNDERSTORMS MOVE SLOWLY ACROSS THE AREA. THE HEAVY RAIN MAY CAUSE BRIEF PERIODS WHERE WATER PONDS ON ROADWAYS...ALONG WITH RISES ON AREA STREAMS AND CREEKS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Aug 28, 8:10 PM EDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 810 PM EDT MON AUG 28 2006 INZ050-058-059-290045- WAYNE IN-FAYETTE IN-UNION IN- 810 PM EDT MON AUG 28 2006 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN UNION...NORTHERN FAYETTE AND WAYNE COUNTIES THROUGH 845 PM EDT... AT 806 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM LOCATED 9 MILES NORTHWEST OF FALMOUTH...MOVING EAST AT 20 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH. IN ADDITION...THESE STORMS WILL HAVE THE POTENTIAL FOR ROTATION...AND A TORNADO WARNING MAY BE REQUIRED IF THESE STORMS STRENGTHEN. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... FALMOUTH...BUNKER HILL...BENTONVILLE...CONNERSVILLE...DUBLIN...METTEL FIELD...MOUNT AUBURN...BEESONS...CAMBRIDGE CITY...WATERLOO... SPRINGERSVILLE AND EAST GERMANTOWN. THIS STORM WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOME STRONGER...THEN A WARNING MAY BE NEEDED. BE PREPARED TO TAKE SHELTER A WARNING IS ISSUED. HAWBLITZEL
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Cncnati-Daytn, OH (KILN), 00:00Z
1.3 hours before the tornado, 130 km from the path. August 29, 2006.
- Mixed-layer CAPE
- 1216 J/kg
- Mixed-layer CIN
- -5 J/kg
- Surface CAPE
- 1834 J/kg
- Mixed-layer LCL
- 657 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.2
- 0-3 km lapse rate
- 5.3 K/km
Cncnati-Daytn, OH (KILN), 12:00Z
10.7 hours after it, 130 km from the path. August 29, 2006.
- Mixed-layer CAPE
- 634 J/kg
- Mixed-layer CIN
- -2 J/kg
- Surface CAPE
- 1119 J/kg
- Mixed-layer LCL
- 549 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.4
- 0-3 km lapse rate
- 4.9 K/km
The surface observations
Lima (AOH), 63 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 23:53 UTC | 75 | 72 | 150° 5 kt | 1008.1 | ||
| 00:53 UTC | 74 | 72 | 150° 4 kt | 1008.5 | -RA | |
| 01:53 UTC | 74 | 72 | 160° 8 kt | 1008.5 | -RA | |
| 02:36 UTC | 73.4 | 71.6 | 200° 8 kt | 1008.1 | RA | |
| 02:53 UTC | 74 | 72 | 200° 9 kt | 1008.1 | -RA | |
| 03:00 UTC | 73.4 | 71.6 | 200° 8 kt | 1008.1 | VCTS -RA | |
| 03:17 UTC | 73.4 | 71.6 | 210° 7 kt | 1007.8 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Cincinnati radar (KILN), 130 km away, was scanning. The volume nearest the touchdown began at 01:19 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 01:24 UTC | TORNADO | 2 Sw St. Henry | Mercer, OH | MINOR ROOF AND CROP DAMAGE |
| 02:00 UTC | TORNADO | New Knoxville | Auglaize, OH | TREES DOWNED AND MINOR DAMAGE TO SEVERAL HOMES. PATH LENGTH 3/4 MILE. WIDTH 300 YARDS. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2006 tornado in OhioEvery tornado in Ohio since 1950Warnings in force in Ohio nowThe forecast where you are
The other tornadoes of August 28, 2006
8 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| August 28 | 6:22 PM EDT | F0 | Pickaway, OH | 1.5 | 50 | $250,000 | ||
| August 28 | 6:42 PM EDT | F0 | Pickaway, OH | 0.1 | 10 | $1,000 | ||
| August 28 | 7:10 PM EDT | F0 | Franklin, OH | 0.1 | 10 | $1,000 | ||
| August 28 | 7:28 PM EDT | F0 | Franklin, OH | 0.1 | 10 | $1,000 | ||
| August 28 | 7:55 PM EDT | F1 | Adams, IN | 2.0 | 75 | $120,000 | ||
| August 28 | 8:17 PM EDT | F0 | Rush, IN | 0.6 | 75 | $50,000 | ||
| August 28 | 9:45 PM EDT | F1 | Putnam, OH | 1.0 | 75 | $10,000 | ||
| August 28 | 10:00 PM EDT | F0 | Auglaize, OH | 0.8 | 300 | $100,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.